older man with his fist at his chest

GERD Medications May Increase Heart Attack Risk

If you’re one of the 20 million Americans who take proton pump inhibitors (PPIs) to combat gastroesophageal reflux disease (GERD), heartburn or acid reflux, new research indicates you might be placing yourself at significant risk for a life-threatening heart attack.

PPIs, which include numerous prescription and common over-the-counter brands such as Prilosec, Nexium and Prevacid, work by preventing the stomach wall from producing the excessive stomach acid that causes GERD and heartburn. According to the Cleveland Clinic, PPIs successfully treat symptoms for about 80 percent of chronic GERD sufferers who take the medications, which is one reason Americans fill more than 100 million PPI prescriptions annually.

PPIs have always carried the potential side effects of digestive issues and headache, and many doctors advise against long-term PPI use due to an increased risk of bone fractures, nutrition deficiency and Clostridium difficile-associated diarrhea. But new research from Stanford University, published in the June 10 issue of the journal PLOS One, sheds light on an association between PPI use and heart attack.

The Heart of the Matter

For the study, Stanford University School of Medicine researchers reviewed electronic health records for 3 million patients to compare the frequency of heart attacks in patients using PPIs with those heartburn sufferers who didn’t use the medications. The results were startling: PPI users had a 16 to 21 percent increase in heart attack rates, even in users younger than age 45.

“The AHA [American Heart Association] estimates a heart attack happens every 34 seconds in America,” Nick Leeper, assistant vascular surgery and cardiovascular medicine professor at Stanford University and senior study author told FoxNews.com. “If we’re estimating this risk is increasing by 20 percent [with PPI use], the public health impact is substantial.”

But the news continues to gets worse: When the Stanford University researchers, in conjunction with Mount Sinai Hospital in New York City, evaluated an ongoing research study of patients reporting cardiac symptoms such as abnormal stress-test results, chest pain or shortness of breath, they found that patients who used PPIs had double the risk of suffering an additional cardiovascular event.

The Next Step

So what does this mean if you’re taking a PPI? It’s time to talk to your physician.

“The literature regarding the potential consequences of long-term PPI use continues to evolve,” says Jay N. Yepuri, M.D., M.S., with Digestive Health Associates of Texas, P.A. “With regard to this particular study, it would be important to learn more about the dose, frequency and type of PPI use in order to better risk stratify patients. The ‘bigger picture’ message here, though, is that both patients and physicians need to be more thoughtful about the need for long-term PPI therapy. Patients on long-term therapy need to have regular follow-up with their prescribing physician to consistently reevaluate the nature and duration of their PPI therapy. Physicians also need to more strongly advocate for and prescribe alternatives to PPIs when appropriate.”

Those who take over-the-counter PPIs should follow the instructions on the label: Currently, the labels of most over-the-counter PPIs recommend use for no longer than 14 days at a time, three times a year.

To find a physician to talk to about GERD, visit TexasHealth.org/FindaPhysician.

Physicians on the medical staff practice independently and are not employees or agents of the hospital or Texas Health Resources.

Leave a Reply

All comments are moderated before they’re posted, and we reserve the right to moderate any comments or commenters that are abusive, libelous, off-topic, use excessive foul language, or that are indecent. Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.